Missouri, 2005

Ice Storm in Missouri, January 5, 2005

January 5, 2005 · NWS EAX · 4 events in 4 counties and zones

1/4" to 3/4" of ice was reported in these counties. Mercer county also had 3 inches of snow.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

1/4" to 3/4" of ice was reported in these counties. Mercer county also had 3 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 5, 4:00 AM CST, 3 hours earlier.

Area forecast discussion, Jan 5, 4:00 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
400 AM CST WED JAN 5 2005

.DISCUSSION...

MAIN CONCERN IS PRECIP TYPE AND AMOUNTS. SO FAR THE ONLY LOCATIONS
WHICH HAVE SLEET/SNOW ARE IN EXTREME NORTHWEST MISSOURI AND EXTREME
NORTHEAST KANSAS. AN INCH OR TWO OF ACCUMULATION HAS BEEN REPORTED
SO FAR. WHERE FREEZING RAIN CONTINUES...GENERALLY AROUND ONE HALF
INCH OF ICE HAS ACCUMULATED FROM THE NEARLY ONE INCH OF RAINFALL.
THE RAIN CONTINUES ACROSS OUR FAR SOUTH/SOUTHEAST COUNTIES AS
WELL...WHERE AROUND AN INCH OF RAIN HAS ALSO FALLEN.

RADAR AND SURFACE OBS SHOW A LARGE AREA OF PRECIPITATION MOVING
NORTHEAST OUT OF OKLAHOMA ACROSS KANSAS AND INTO MISSOURI. THE LINE
BETWEEN THE FREEZING RAIN MIXED WITH SLEET AND THE SNOW/SLEET MIXED
WITH FREEZING RAIN CURRENTLY STRETCHES FROM NEAR MOUND CITY MISSOURI
TO MARYVILLE AND GRANT CITY. THIS LINE SHOULD CONTINUE TO MOVE
SLOWLY EAST AND A LITTLE SOUTH TODAY AS CANADIAN HIGH PRESSURE OOZES
DOWN THE PLAINS. THE LONGER IT TAKES TO MOVE EAST...THE LESS SNOW
WILL FALL...AND HAVE BACKED OFF ON SNOW AMOUNTS FOR MOST AREAS.
EXPECT THE LINE TO BE EAST OF THE KANSAS CITY METRO AREA BY NOON AND
BE EAST OF THE FORECAST AREA BY 6PM.

THERE MAY BE A BIT OF A BREAK IN THE PRECIPITATION ACROSS NORTHWEST
MISSOURI THIS MORNING.  HOWEVER THINK THAT AREA WILL SEE A ROUND OF
MODERATE SNOW THIS AFTERNOON INTO THE EVENING AS THE UPPER LEVEL
SYSTEM MOVES ACROSS. TOTAL SNOWFALL SHOULD RANGE FROM 4 TO 6 INCHES
IN THE NORTHWEST CORNER OF MISSOURI AND ALONG THE IOWA BORDER. SNOW
AMOUNTS WILL DROP OFF TO THE SOUTHEAST WITH LITTLE MORE THAN AN INCH
OF SNOW EXPECTED FROM THE SOUTHERN PORTION OF THE KANSAS CITY METRO
EAST TO MOBERLY.

NRR

&&

.PREV DISCUSSION...

1100 PM TUE...
CONVECTION FIRING AS EXPECTED FROM NORTHERN OKLAHOMA SWWD INTO
WESTERN TEXAS. PRECIPITATION FURTHER NORTH...IN STOUT ISENTROPIC
LIFT REGIME...HAS BEEN MORE SCATTERED IN NATURE BUT A BAND OF
STEADIER PRECIPITATION IS LIFTING NORTHEAST TOWARDS THE KC METRO
AREA.

00Z ETA/GFS RUNS ALL SHIFTING QPF FIELDS FURTHER SOUTH...WITH THE
GFS THE FURTHEST NORTH. OVERALL PREFER ITS SOLUTION GIVEN EVOLVING
THERMAL FIELDS THIS EVENING...AND A SIMPLE DISTANCE/SPEED OFF THE
ONGOING CONVECTION IN OKLAHOMA. SO FAR A WIDESPREAD QUARTER TO HALF
INCH OF ICE HAS BEEN REPORTED NORTHWEST OF A LINE FROM KANSAS CITY
TO TRENTON TO UNIONVILLE. UPWARDS OF AN INCH OF SLEET ALSO HAS BEEN
REPORTED AROUND MARYVILLE.

CURRENT THINKING IS THAT FAR NORTHWEST MISSOURI MAY NOT SEE AS MUCH
SNOW AS ORIGINALLY EXPECTED...BUT COMBINATION OF ICE...SLEET AND
SNOW STILL WORTHY OF A WARNING THROUGH TOMORROW MORNING. BIGGEST
BRUNT OF ICING LATE TONIGHT INTO WEDNESDAY MAY RUN FROM THE SOUTH
SIDE OF KC METRO TO MOBERLY...WITH SLEET BECOMING MORE COMMON ACROSS
THE NORTHLAND EARLY WEDNESDAY. UPDATED FORECASTS REFLECT THESE
CHANGES. CHANGED HEADLINES EARLIER TO A WINTER STORM WARNING FOR
AREAS ALONG AND NORTH OF US HIGHWAY 36...TO BETTER REFLECT STORM
CHARACTERISTICS...AND THIS STILL LOOKS REASONABLE.

FURTHER SOUTH...CONCERNS REVOLVE AROUND HYDRO ISSUES. PORTIONS OF
CENTRAL MISSOURI HAVE ALREADY EXPERIENCED FLASH FLOODING...AND MODEL
FORECASTS ARE QUITE AGGRESSIVE IN QPF IN THESE AREAS. SO LONG AS
TEMPERATURES CONTINUE TO HOLD ABOVE FREEZING FROM BUTLER TO
BOONVILLE...FLASH FLOODING WILL REMAIN A DISTINCT THREAT.

HUDSON

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...ICE STORM...WINTER STORM WARNINGS AND ADVISORIES IN EFFECT FOR
THE AREA THROUGH WEDNESDAY...SEE STLWSWEAX FOR DETAILS.

MO...ICE STORM...WINTER STORM WARNINGS AND ADVISORIES IN EFFECT FOR
THE AREA THROUGH WEDNESDAY...SEE STLWSWEAX FOR DETAILS.

FLOOD WATCH IN EFFECT FOR AREAS ALONG A LINE FROM WARRENSBURG TO
FAYETTE FOR TODAY AND TONIGHT.

NRR
Hazardous weather outlook, Jan 4, 12:48 PM CST, 18 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1248 PM CST TUE JAN 4 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051200-

...A SIGNIFICANT WINTER STORM REMAINS ON TRACK TO AFFECT THE REGION
LATE THIS AFTERNOON THROUGH THE DAY WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PERIODS OF FREEZING RAIN WILL SPREAD ACROSS MUCH OF THE OUTLOOK
AREA...WITH SOME SLEET POSSIBLY MIXED IN ACROSS FAR NORTHWEST
MISSOURI...LATE THIS AFTERNOON THROUGH THIS EVENING. ANOTHER ROUND OF
FREEZING RAIN...SLEET AND SNOW WILL ARRIVE LATE TONIGHT INTO THE
MORNING HOURS WEDNESDAY. BY WEDNESDAY AFTERNOON...AREAS ALONG A SWATH
EXTENDING FROM KANSAS CITY AND ST JOSEPH EASTWARD THROUGH MACON AND
KIRKSVILLE CAN EXPECT AN INCH OF ICE ACCUMULATION. AREAS NORTHWEST OF
THIS SWATH WILL LIKELY SEE UP TO 6 INCHES OF SNOW ACCUMULATION
OVERTOP OF A QUARTER INCH OF ICE...WHILE AREAS TO THE SOUTH CAN
EXPECT AROUND A QUARTER INCH OF ICE ACCUMULATION.

ADDITIONALLY...HEAVY RAIN EXPECTED LATE THIS AFTERNOON INTO THE
EVENING HOURS ACROSS CENTRAL MISSOURI...WHERE TEMPERATURES ARE
CURRENTLY JUST ABOVE FREEZING...WILL LIKELY RESULT IN AN INCREASE IN
FLOODING ALONG AREA RIVERS IN STREAMS...MAINLY ALONG AND SOUTH OF A
LINE FROM WARRENSBURG TO FAYETTE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

AFTER THE IMPENDING WINTER STORM EXITS THE AREA DURING THE AFTERNOON
HOURS WEDNESDAY...NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

SEAMAN

In the hours before

Local storm report, Jan 5, 4:44 AM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
444 AM CST WED JAN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 AM     ICE STORM        KIRKSVILLE              40.20N 92.58W
01/05/2005                   ADAIR              MO   LAW ENFORCEMENT

            1/4 INCH OF ICE ON ALL SURFACES. ROADS ICY.

0442 AM     ICE STORM        UNIONVILLE              40.48N 93.00W
01/05/2005                   PUTNAM             MO   LAW ENFORCEMENT

            1/2 INCH OF ICE ON ALL SURFACES. ROADS HAZARDOUS.

&&

LVQ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 ice storm. Local standard time, as filed.

Ice Storm, Chariton

When
January 5, 7:00 AM CST to 5:00 PM CST
Where
Chariton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.515, -92.963 (the zone’s center; the record gives no point)

Ice Storm, Mercer

When
January 5, 7:00 AM CST to 5:00 PM CST
Where
Mercer forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.422, -93.569 (the zone’s center; the record gives no point)

Ice Storm, Saline

When
January 5, 7:00 AM CST to 5:00 PM CST
Where
Saline forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.137, -93.202 (the zone’s center; the record gives no point)

Ice Storm, Pettis

When
January 5, 7:00 AM CST to 5:00 PM CST
Where
Pettis forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.728, -93.285 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439090, 5439091, 5439092, 5439093.